Arizona, 2004Flash Flood in Arizona, August 5, 2004
August 5, 2004 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 5, 9:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 5, 9:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST THU AUG 5 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...HIGH PRESSURE TO OUR EAST WILL MAINTAIN A MOIST
SOUTHERLY FLOW ACROSS SOUTHERN ARIZONA FOR THE NEXT COUPLE OF
DAYS...WHICH WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE AFTERNOON AND EVENING HOURS. THE UPPER LEVEL HIGH IS FORECAST
TO SHIFT TOWARD SOUTHEAST ARIZONA BY EARLY NEXT WEEK...WHICH MAY
DECREASE SHOWER AND THUNDERSTORM ACTIVITY THROUGH MID WEEK.
&&
.DISCUSSION...ALTOUGH ACTIVITY WAS ON THE ISOLATED SIDE THIS
EVENING...IT WAS RATHER ACTIVE WARNING WISE AS STORMS HAD WETBURST
(WET MICROBURST) CHARACTERISTICS. SEVERAL REPORTS OF ONE TO TWO
INCHES OF RAIN IN LESS THAN ONE HOUR WERE RECORDED IN SANTA CRUZ
COUNTY (NOGALES AIRPORT 1.69) AND EAST OF TUCSON ALONG INTERSTATE
10. ALSO RECIEVED A REPORT OF COCHISE COUNTY SHERIFFS DEPARTMENT
THAT THERE WAS A LIGHTNING CAUSED FIRE IN THE HUACHUCA MOUNTAINS. AS
OF 9 PM...DOPPLER RADAR SHOWED AN AREA OF MODERATE SHOWERS WITH
EMBEDDED THUNDERSTORMS MOVING INTO GRAHAM COUNTY. WILL HAVE TO AGAIN
WATCH THE MOUNT GRAHAM BURN AREAS FOR HEAVY RAINS/FLASH FLOODING AS
THIS AREA HAS BEEN HIT HARD OVER THE PAST TWO DAYS. THAT IS PROBABLY
IT AS ACTIVITY SOUTH OF THE BORDER HAS WIND DOWNED IN NORTHERN
SONORA.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
JRG
Hazardous weather outlook, Aug 5, 11:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST THU AUG 5 2004
AZZ019-029>035-060700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST THU AUG 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...HIGH PRESSURE THAT IS STILL LINGERING TO THE EAST OF
ARIZONA WILL CONTINUE TO BRING A MOIST SOUTHERLY FLOW TO OUR AREA.
WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS ARIZONA DURING THE
DAY WHICH WILL HELP TO ENHANCING SHOWER AND THUNDERSTORM ACTIVITY.
THE POTENTIAL FOR HEAVY RAINFALL AND FOR HIGH WINDS IS NEAR NORMAL
FOR TODAY.
DISCUSSION...A LAYER OF RATHER THICK MID TO HIGH LEVEL CLOUDINESS
PERSISTS ACROSS ARIZONA THIS AFTERNOON. OVERNIGHT AND CONTINUING
THIS AFTERNOON RADARS ARE DETECTING LIGHT TO MODERATE MOSTLY
SHOWERS ACROSS MAINLY EASTERN PORTIONS OF THE FORECAST AREA. AS OF
1130 AM THE ACTIVITY EXTENDED FROM NEAR THE NOGALES AREA...THEN
NORTHEAST TO NEAR WILLCOX AND THEN INTO THE WHITE MOUNTAINS NORTH OF
CLIFTON.
THIS MORNINGS TUCSON UPPER AIR SOUNDING WAS NOT TOO IMPRESSIVE WITH
THE PRECIPITABLE WATER VALUE AT 1.28 INCHES WHICH IS DOWN FROM THE
1.57 INCHES FROM THE PREVIOUS MORNING. IN ADDITION...THE AIRMASS
WARMED SLIGHTLY IN THE MID LEVELS WHICH HAS RESULTED IN SOMEWHAT OF
A STABILIZATION OF THE ATMOSPHERE WITH THE LIFTED INDEX ONLY
MARGINAL AT ABOUT MINUS 1. MODIFYING THE SOUNDING YIELDED RESULTS
WHICH WERE NOT MUCH DIFFERENT THAN THE UNMODIFIED SOUNDING WITH A
CAPE OF AROUND 200-300 J/KG. THE ONE FLY IN THE OINTMENT IS THAT THE
GUAYMAS MEXICO SOUNDING AT 16Z THIS MORNING REVEALED A MUCH
DIFFERENT STORY WITH A VERY MOIST SOUNDING...PRECIPITABLE WATER IN
EXCESS OF 2 INCHES...A LIFTED INDEX OF MINUS 7 AND AN UNMODIFIED
CAPE OF OVER 4000 J/KG.
THEREFORE...IF A LARGE STORM COMPLEX DEVELOPS OVER NORTH CENTRAL
MEXICO THIS AFTERNOON AND EVENING IT COULD HELP TO PUSH OUTFLOW
BOUNDARIES INTO SOUTHEAST ARIZONA WHICH WOULD AID IN THE DEVELOP OF
STORMS LOCALLY.
FOR THIS AFTERNOON EXPECT TO SEE ONGOING SCATTERED CONVECTION IN
PORTIONS OF GREENLEE...GRAHAM AND COCHISE COUNTIES. AS THE AFTERNOON
PROGRESS THE THUNDERSTORM ACTIVITY SHOULD BECOME MORE WIDESPREAD
OVER EASTERN AREAS...SPECIFICALLY AREAS BETWEEN TUCSON AND THE NEW
MEXICO BORDER. ACTIVITY SHOULD DEVELOP INITIALLY ALONG THE
INTERNATIONAL BORDER... NEAR THE DOUGLAS AREA. THIS IS DUE TO MUCH
LESS CLOUD COVER WHICH WILL ALLOW FOR PLENTY OF HEATING...ALONG WITH
A MORE UNSTABLE AIRMASS IN THIS AREA. FARTHER TO THE WEST ACROSS THE
CENTRAL DESERTS TO NEAR AJO THE THUNDERSTORM DEVELOPMENT SHOULD BE
MOSTLY ISOLATED IN NATURE.
STORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING ARE EXPECTED TO
PRODUCE MODERATE TO HEAVY RAINFALL AT TIMES...FROM A HALF INCH TO
THREE QUARTERS OF AN INCH PER HOUR. THESE STORMS ALSO HAVE THE
POTENTIAL TO PRODUCE SOME GUSTY WINDS. MOVEMENT OF THE STORMS THIS
AFTERNOON AND EVENING WILL BE TO THE NORTHEAST AT 10 TO 15 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
THE POSITION OF THE HIGH PRESSURE SYSTEM WILL DETERMINE THE FORECAST
AFTER FRIDAY. RECENT MODEL RUNS HAVE THE HIGH MOVING OVER SOUTHERN
ARIZONA AND NEW MEXICO...CUTTING US OFF FROM OUR MOISTURE FLOW...AND
HENCE DECREASING THUNDERSTORM ACTIVITY. HOWEVER...THERE COULD STILL
BE ENOUGH RESIDUAL MOISTURE IN ARIZONA IF OUTFLOW FROM STORMS IN
MEXICO OVER THE NEXT COUPLE OF DAYS PUSHES INTO THE REGION. THIS
WOULD ALLOW A CONTINUATION OF ISOLATED TO SCATTERED STORMS TO
DEVELOP THROUGHOUT THE WEEK. WE SHOULD HAVE A BETTER FEEL FOR THIS
LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MOLLERE
Flash Flood, Pima
- When
- August 5, 11:00 PM MST to 11:45 PM MST
- Where
- Pima County, 12 mi SE of Tucson
- Property damage
- $8,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Significant rainfall over the southeastern side of Tucson caused normally dry washes to be filled with water and low lying roadways to be flooded. Two vehicles (one truck and one motorcycle) where stuck in the Pantano wash at Harrison Road. Both drivers were rescued by the Tucson Fire Department.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 5, 20041 death · 1 event
- Flash Flood and Hail in Georgia, August 5, 2004$196,000 · 1 in hail · 11 events
- Flash Flooding in Colorado, August 5, 2004$200,000 · 5 events
- Damaging Winds in Mississippi, August 5, 2004$26,000 · 60 kt wind · 6 events
- Damaging Wind in Louisiana, August 5, 2004$25,000 · 59 kt wind · 1 event
- Damaging Winds in Montana, August 5 to 6, 200457 kt wind · 8 events
- Heavy Rain in Kansas, August 5, 20044 events
- Hail in Montana, August 5, 20041.5 in hail · 4 events
- Flash Flooding and Flood in Colorado, August 5 to 7, 20043 events
- Flash Flood and Hail in North Carolina, August 5, 20040.88 in hail · 3 events
- Hail in Montana, August 5, 20040.75 in hail · 3 events
- Damaging Winds in Georgia, August 5, 200450 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419933.